Lake Michigan, 2007Marine Thunderstorm Winds in Lake Michigan, June 2, 2007
June 2, 2007 · NWS GRR · 2 events in 2 counties and zones
A measured 57 mph wind gust was recorded at the GLERL site at the South Haven lighthouse.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A measured 57 mph wind gust was recorded at the GLERL site at the South Haven lighthouse.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 2, 9:48 AM EST, 5 hours 2 minutes earlier.
Area forecast discussion, Jun 2, 9:48 AM EST, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1048 AM EDT SAT JUN 2 2007
.UPDATED...
I LOWERED THE POP THIS AFTERNOON OVER ALL OF THE CWA TO CHC SINCE I
DO NOT SEE ANY REAL MECHANISM FOR THUNDERSTORM GENERATION OTHER THEN
THE LAKE BREEZE BOUNDARY INTRACTION. TRUE...THERE ARE DECENT CAPES
AND THE SURFACED BASED LI VALUES WILL BE NEGATIVE OVER JUST ABOUT
ALL OF THE CWA. EVEN SO...THE DNVA BEHIND THE EARLY MORNING
CONVECTION SHOULD SUPPRESS CONVECTION INTO MID AFTERNOON. MEANWHILE
SHORTWAVE ENERGY NEAR CHI AT 15Z MAY AID LAKE BREEZE CONVECTION NEAR
US-131 BY MID AFTERNOON. DUE TO THE LAKE BREEZE INTERACTION WITH
THE SHORTWAVE THIS AFTERNOON I DO HAVE LIKELY POP NEAR US-131 BY
MID AFTERNOON. THAT CONVECTION WILL LIKELY MOVE INLAND THIS EVENING
BEFORE WEAKENING WITH THE LOSS OF SOLAR ENERGY. THUS I KEEP THE
NUMEROUS WORDING EARLY EVENING HOURS FOR THUNDERSTORMS.
AS FOR SEVERE THUNDERSTORMS...CAPES ARE IMPRESSIVE BUT THE WIND
FIELD THROUGH MID LEVELS IN NOT CONDUCIVE TO SEVERE WEATHER.
FREEZING LEVELS ON TAMDAR AT 12-14Z ARE SLOPE UP FROM 12000 FT NEAR
JXN TO 1300 FT NEAR THE LAKE MICHIGAN SHORE. THE HIGH FREEZING
LEVELS AT FIRST GLANCE WOULD NOT SUPPORT HAIL. HOWEVER...MODEL
FORECAST SOUNDING SUGGEST PULSE LARGE HAIL IS NOT OUT OF THE
QUESTION SINCE BASED ON THE RUC MODEL SOUNDINGS THERE IS A FAIR
AMOUNT OF CAPE ABOVE THE -10C LEVEL. THE NAM IS MORE CONSERVATIVE.
THE BIG QUESTION IS WILL THE LOW LEVEL DEW POINTS LOWER THIS
AFTERNOON AS DEEPER MIXING OCCURS. IF SO ALL BETS OF OFF FOR ANY
SEVERE WEATHER OVER THE GRR CWA TODAY OR TONIGHT.
THE REST OF THE ZONE FORECAST SEEMS TO BE ON TRACK... SO THAT
REMAINS AS IS.
.PREVIOUS DISCUSSION...
WV IMAGERY THIS MORNING SHOWS THE UPPER LOW CONTINUING TO SPIN OVER
THE PLAINS STATES EARLY THIS MORNING. THE LOW IS CURRENTLY CENTERED
OVER THE ERN BORDER OF SOUTH DAKOTA AND NEBRASKA. AHEAD OF THE UPPER
LOW IS A NICE BELT OF DEEP SW FLOW WITH EMBEDDED SHORT WAVES RIDING
TO THE NE. OUR MAIN CONCERN IN THE SHORT TERM PORTION OF THE
FORECAST IS PCPN CHCS AND SEVERE POTENTIAL FROM TODAY RIGHT ON
THROUGH MON AS THE UPPER LOW MOVES TOWARD THE AREA THROUGH SUN AND
IS THEN RIGHT OVERHEAD LATE SUN INTO MON.
REMNANTS OF THE LINE OF CONVECTION THAT AFFECTED AREAS TO OUR WEST
OVER IA/IL/WI DURING THE DAY ON FRI...ARE CURRENTLY MOVING THROUGH
THE CWFA THIS MORNING. THE CONVECTION HAS DIMINISHED SIGNIFICANTLY...
HOWEVER DUE TO MESOSCALE EFFECTS AND AN INSTABILITY AXIS ALOFT...
SOME OF THE CONVECTION HAS MAINTAINED ITSELF AS IT MOVES NE. THIS
BATCH OF CONVECTION WILL MOVE EAST OF THE CWFA BY 12Z...LEAVING THE
AREA IN A RELATIVE VOID OF MOST PCPN TEMPORARILY. CLOUDS SHOULD BE
SOMEWHAT LIMITED THIS MORNING WITH DEBRIS FROM UPSTREAM CONVECTION
RESPONSIBLE MOST CLOUD COVER INITIALLY. BREAKS IN THE CLOUDS MAY
ALLOW FOR SOME FOG TO DEVELOP WITH THE HIGHER DEW POINTS IN
PLACE...ESPECIALLY AT LOCATIONS THAT HAVE SEEN SOME RAIN THIS
MORNING.
AFTER ANY FOG DISSIPATES...SOME SUN WILL HELP WARM TEMPS BACK INTO
THE 80S ACROSS MOST OF THE CWFA. SUN WILL BE SOMEWHAT LIMITED AFTER
THE MORNING AS ADDITIONAL DEBRIS CLOUD COVER FROM CONVECTION SW OF
THE AREA WILL STREAM INTO THE AREA. ADDITIONAL WAVES THAT CAN BE
SEEN FROM LOWER MICHIGAN BACK DOWN INTO THE MO AREA WILL TEND TO
MOVE TOWARD THE AREA THIS MORNING. HOW MUCH WE DESTABILIZE OBVIOUSLY
HAS TO DO WITH HOW MUCH SUN WE CAN GET...AND THIS DEPENDS ON THE
TIMING OVER UPSTREAM SHORT WAVES. ASSUMING WE CAN GET A FAIR AMOUNT
OF SUN THIS MORNING...MODIFIED FCST SOUNDINGS FOR THIS AFTERNOON
WITH TEMPS IN THE MID 80S AND DEW POINTS IN THE LOW TO MID 60S WOULD
SUPPORT SB CAPES AROUND 2000 J/KG AND SB LI/S AROUND -5. WITH SHORT
WAVES EXPECTED TO BEGIN MOVING ACROSS THE AREA LATER TODAY AS THE
UPPER LOW APPROACHES THE AREA...THIS SUPPORTS A BETTER THREAT OF
CONVECTION THAN WHAT HAS BEEN PRESENT THE PAST FEW DAYS. DEEP LAYER
SHEAR ON A SYNOPTIC SCALE IS NOT VERY IMPRESSIVE FOR MOST OF THE DAY
AS MID LEVEL WINDS ARE ONLY 25 TO 30 KTS GIVING SHEAR VALUES OF
20 KTS OR SO. DEEP LAYER SHEAR DOES INCREASE LATE FROM THE NW AS THE
MID LEVEL JET MOVES IN. ALSO IF ANY CONVECTIVELY INDUCED VORT MOVES
IN...THERE WOULD BE SOME GOOD LOCALIZED SHEAR PRESENT. POTENTIAL
INSTABILITY COULD MAKE UP FOR THIS AND PRODUCE A WIND AND HAIL
THREAT...ESPECIALLY LATER AS THE SHEAR INCREASES. WE HAVE INCREASED
THE POPS IN THE AFTERNOON AND EVENING HOURS TO THE LIKELY/NUMEROUS
CATEGORY.
WITH THE LOSS OF DIURNAL INSTABILITY...THE THREAT OF WIDESPREAD
STORMS AND SEVERE WEATHER WILL DIMINISH BY THE OVERNIGHT HOURS. THE
THREAT OF SHOWERS AND STORMS WILL REMAIN THOUGH WITH THE AREA
REMAINING PRONE TO SHORT WAVES RIDING NE ALONG THE MID LEVEL FLOW.
WE HAVE TRENDED POPS LOWER FOR THE SECOND HALF OF THE NIGHT TONIGHT.
THE UPPER LOW WILL THEN FINALLY MOVE NEARBY DURING THE COURSE OF THE
DAY ON SUN ALONG WITH THE ASSOCIATED SFC FRONT. A FEW PEEKS OF SUN
WILL BE POSSIBLE SUN MORNING...BUT WITH THE COLD POOL ALOFT MOVING
OVERHEAD AND PLENTY OF LOW LEVEL MOISTURE...BREAKS IN THE CLOUDS
WILL FILL IN AND SHOWERS AND STORMS WILL BEGIN DEVELOPING.
INSTABILITY WILL NOT BE AS FAVORABLE AS SFC TEMPS WILL ONLY RISE
INTO THE 70S. HOWEVER DEW POINTS STILL IN THE 50S AND LOWER 60S WILL
ACT WITH COLD POOL ALOFT TO PROVIDE AROUND 1000 J/KG OF SB CAPE AND
LI/S AROUND -3. DEEP LAYER SHEAR WILL BE MUCH BETTER WITH THE MID
LEVEL JET MOVING OVERHEAD DURING THE DAY. SEVERE HAIL WILL BE
POSSIBLE DUE TO FREEZING LEVELS OF ONLY AROUND 9K TO 10K FEET...AND
SOME DOWNBURSTS WILL BE POSSIBLE WITH THE BETTER ORGANIZED STORMS.
THE POTENTIAL OF PCPN WILL THEN DIMINISH SOMEWHAT ON MON AS THE
UPPER LOW FINALLY OPENS UP INTO A WAVE AND THE BETTER MOISTURE MOVES
EAST OF THE AREA. A FEW INSTABILITY SHOWERS WILL BE POSSIBLE MON
AFTERNOON. THUNDER WILL REMAIN POSSIBLE AS THE COLD POOL ALOFT
REMAINS OVERHEAD AND LI/S REMAIN SLIGHTLY NEGATIVE. TEMPS ON MON
WILL LIKELY ONLY WARM INTO THE MID 60S TO LOWER 70S WITH THE THERMAL
TROUGH MOVING IN.
.LONG TERM...
MON THROUGH FRI...MID AND UPPER LEVEL CYCLONIC FLOW CONTINUES
THROUGH TUE WITH BUILDING HEIGHTS LATE ON TUE INTO THU AS WRN RIDGE
BUILD EWD. ON TUE LATEST GFS/ECMWF SHOWING WEAK S/W ENERGY MOVING
THROUGH TROF...SO THINKING IS FOR SCT SHOWER THREAT ESPECIALLY WITH
AFTN DIURNAL HEAT MAX. TEMPS WILL START OUT BELOW NORMAL AND TREND
UPWARDS TOWARDS THU.
BY THU EARLY AM WARM FRONT PUSHES INTO AREA WITH S/W ENERGY DIGGING
ESE AS IT TOPS RIDGE AXIS ALOFT. THIS WOULD BE A GOOD SCENARIO FOR
EARLY MORNING MCS EVENT. BUMPED POPS A FEW PERCENT TO START A TREND
TOWARDS POTENTIAL EVENT.
.GRR WATCHES/WARNINGS/ADVISORIES...NONE
&&
NJJ COBB WDM
Hazardous weather outlook, Jun 2, 9:55 AM EST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1055 AM EDT SAT JUN 2 2007
LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-030915-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA-
CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
1055 AM EDT SAT JUN 2 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR AND WEST OF
ROUTE 131 BY MID AFTERNOON. THOSE STORMS SHOULD THEN SPREAD INLAND
TOWARD LANSING AND MOUNT PLEASANT BY EARLY THIS EVENING. A FEW OF
THOSE THUNDERSTORMS MAY BECOME SEVERE FROM MID AFTERNOON INTO
EARLY THIS EVENING. THOSE ISOLATED STORMS WOULD PRODUCE DAMAGING
WIND GUSTS AND LARGE HAIL. ALL STORMS WILL PRODUCE BRIEF HEAVY
DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SHOWERS AND THUNDERSTORM ARE EXPECTED AGAIN ON SUNDAY...BUT ARE
NOT EXPECTED TO BE SEVERE AT THIS TIME. SCATTERED SHOWERS AND
THUNDERSTORMS ARE ALSO EXPECTED ON MON AND TUE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED SATURDAY AFTERNOON AND EVENING.
COBB WDM
In the hours before
Local storm report, Jun 2, 1:49 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
249 PM EDT SAT JUN 02 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 2 S LANSING 42.68N 84.55W
06/02/2007 E0.50 INCH INGHAM MI TRAINED SPOTTER
AT THE INTERSECTION OF I96 AND LANSING ROAD
0230 PM HAIL ST. JOHNS 43.00N 84.56W
06/02/2007 E0.50 INCH CLINTON MI BROADCAST MEDIA
&&
GWETZELLocal storm report, Jun 2, 1:58 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
258 PM EDT SAT JUN 02 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL 2 SE SPARTA 43.14N 85.68W
06/02/2007 E0.25 INCH KENT MI TRAINED SPOTTER
PEA SIZED HAIL
&&
GWETZELLocal storm report, Jun 2, 2:07 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
307 PM EDT SAT JUN 02 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL 3 ESE SPARTA 43.14N 85.65W
06/02/2007 E0.50 INCH KENT MI TRAINED SPOTTER
&&
GWETZELLocal storm report, Jun 2, 2:21 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
321 PM EDT SAT JUN 02 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 3 N ROCKFORD 43.17N 85.56W
06/02/2007 E0.88 INCH KENT MI LAW ENFORCEMENT
STATE TROOPER REPORTED ALONG US 131.
&&
GWETZELSpecial weather statement, Jun 2, 2:30 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
330 PM EDT SAT JUN 2 2007
MIZ064-071-072-022030-
ALLEGAN-KALAMAZOO-VAN BUREN-
330 PM EDT SAT JUN 2 2007
...SPECIAL WEATHER STATEMENT...
AT 328 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES WEST OF
SOUTH HAVEN TO 11 MILES SOUTHWEST OF HARTFORD TO 24 MILES SOUTHWEST
OF DECATUR...MOVING NORTHEAST AT 25 MPH.
DIME SIZE HAIL...WIND GUSTS TO 40 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IN OR NEAR THE PATH INCLUDE...
HARTFORD... SOUTH HAVEN... BANGOR... DECATUR...
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4229 8634 4241 8630 4249 8625 4277 8622
4277 8605 4248 8578 4209 8562 4207 8565
4208 8622 4224 8622 4226 8638Local storm report, Jun 2, 2:36 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
336 PM EDT SAT JUN 02 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG 7 W ST. JOHNS 43.00N 84.70W
06/02/2007 CLINTON MI EMERGENCY MNGR
10 INCH DIAMETER BRANCH DOWN AND BLOCKING ROAD. POWER
LINES DOWN.
&&
GWETZELMarine Thunderstorm Wind, St Joseph to South Haven Mi
- When
- June 2, 2:50 PM EST
- Where
- St Joseph to South Haven Mi forecast zone, South Haven Harbor
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 42.400, -86.270
A 57 mph wind gust was measured at the South Haven lighthouse GLERL site.
Marine Thunderstorm Wind, South Haven to Holland Mi
- When
- June 2, 2:50 PM EST
- Where
- South Haven to Holland Mi forecast zone, South Haven Harbor
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 42.400, -86.270
A 57 mph wind gust was measured at the South Haven lighthouse GLERL site.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, June 2 to 3, 2007$395,000 · EF0 · 25 events
- Hail and Damaging Winds in Vermont, June 2, 2007$160,000 · 1.5 in hail · 10 events
- Hail and Damaging Winds in Michigan, June 2, 2007$115,000 · 59 kt wind · 14 events
- Hail and Damaging Winds in Ohio, June 2, 2007$151,000 · 1.75 in hail · 7 events
- Hail and Damaging Winds in Ohio, June 2, 20073 injured · $13,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in New York, June 2, 2007$32,000 · 1.25 in hail · 7 events
- Hail and Damaging Winds in Michigan, June 2, 2007$24,000 · 1 in hail · 10 events
- Hail and Lightning Strike in Colorado, June 2, 20071 injured · 1 in hail · 16 events
- Hail and Damaging Wind in Arkansas, June 2, 2007$25,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in New Hampshire, June 2, 20071.25 in hail · 19 events
- Damaging Winds in Michigan, June 2, 2007$17,000 · 55 kt wind · 5 events
- Hail in Maine, June 2, 20071 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 40469, 40470.